Alabama, 2008Damaging Winds in Alabama, July 21, 2008
July 21, 2008 · NWS HUN · 2 events in 2 counties and zones
Daytime heating sparked isolated wind damage due to microbursts in northeastern Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Daytime heating sparked isolated wind damage due to microbursts in northeastern Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 21, 1:51 PM CST, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 21, 1:51 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
251 PM CDT MON JUL 21 2008
.SYNOPSIS...AN AMPLIFIED RIDGE CONTINUES TO DOMINATE MOST OF THE
U.S. A SHORTWAVE TROUGH IS RAPIDLY PROCEEDING EAST ACROSS THE GREAT
LAKES REGION. A CLOSED CIRCULATION EXISTS JUST OFF OF THE NORTHERN
CA/S OR COAST...BRINGING SOME MONSOONAL MOISTURE ACROSS THE NORTHERN
SECTIONS OF CA.
TROPICAL STORM DOLLY IS IN THE WESTERN GULF OF MEXICO. IT IS
REORGANIZING AFTER BRIEFLY TRACKING OVER THE NORTHERN TIP OF THE
YUCATAN. FURTHER INTENSIFICATION IS POSSIBLE AS IT MOVES OVER MUCH
WARMER WATER AND LOW SHEAR ZONE. HURRICANE WATCHES HAVE BEEN ISSUED
FOR PORTIONS OF MEXICO AND TEXAS COASTS.
TROPICAL STORM CRISTOBAL CONTINUES TO SPIN OFF THE OUTER BANKS OF
NC. IT IS EXPECTED TO TRACK FURTHER NORTHEAST PROCEEDING OVER COOLER
WATERS AND BECOMING EXTRA-TROPICAL OVER THE NEXT FEW DAYS.
A HEAT ADVISORY WILL BE CONTINUED FOR THE REST OF THE AFTERNOON AS
TEMPS ARE STILL MEETING CRITERIA IN MOST AREAS.
A NEW HEAT ADVISORY WILL BE ISSUED IN THE NEXT FEW HOURS FOR VERY
HOT TEMPS EXPECTED AGAIN ON TUESDAY MAINLY FOR THE WESTERN ZONES.
&&
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...HAVE INCLUDED SOME
ISOLATED THUNDERSTORMS FOR THE FIRST PORTION OF THE EVENING GIVEN
THE VERY HOT CONDITIONS AND THE POSSIBILITY OF OVERCOMING THE SMALL
CAP ALOFT. HAZE AND PATCHY FOG SHOULD BE THE MAIN CONCERNS AGAIN
TONIGHT.
WITH THE RIDGE STILL OVER THE CWA...STILL EXPECTING TEMPS TO RISE
INTO THE TRIPLE DIGITS AGAIN FOR THE WESTERN ZONES. MODELS ARE
DEPICTING THAT THE RIDGE WILL ACTUALLY BEGIN MOVING NW ALLOWING
COOLER/DRIER AIR ALOFT TO FILTER IN ALOFT. WITH THE COOLER LAPSE
RATES IN PLACE...EXPECTING A GREATER POSSIBILITY OF ISOLATED
T-STORMS DURING THE AFTERNOON. MDPI VALUES ARE FORECASTED TO BE NEAR
1 AND WINDEX VALUES NEAR 50...WHICH MAY LEAD TO MICROBURST
POTENTIAL.
ALL OF THE MODELS ARE DEPICTING A COLD FRONT PUSHING SOUTH TOWARDS
TN FROM THE OHIO RIVER VALLEY TUESDAY NIGHT. THIS FEATURE WILL
ACTUALLY PUSH TO MIDDLE TN AND IS EXPECTED TO STALL JUST TO THE
NORTH OF THE FORECAST AREA. MOISTURE WILL INCREASE SIGNIFICANTLY BY
WEDNESDAY MORNING WITH INCREASED SOUTHERLY FLOW DUE TO THE APPROACH
OF THE FRONT. T-STORMS SHOULD SPARK OFF THE FRONT AND MOVE SOUTH.
WITH PWATS IN THE 1.5-2.0 INCH RANGE ALONG WITH INVERTED V
SOUNDINGS...HEAVY RAINFALL AND GUSTY WINDS WILL BE THE PRIMARY
THREATS. SEVERE POTENTIAL LOOKS MARGINAL...BUT COULD HAVE SOME
ISOLATED MICROBURSTS. THE THREAT SHOULD THEN DIMINISH BY EVENING.
DAYTIME HIGH TEMPS SHOULD ALSO BE ABOUT 10-15 DEGREES COOLER WITH
THE CLOUD COVER.
.LONG TERM...THURSDAY THROUGH MONDAY...THE STALLED FRONT SHOULD
THEN CONTINUE TO BE THE FOCUS OF CONVECTION UNTIL IT BEGINS MOVING
SOUTH DUE TO AN APPROACHING SHORTWAVE FROM THE NW BY THURSDAY NIGHT.
THIS SHOULD THEN BE THE SETUP FOR THE TYPICAL SUMMERTIME AIR MASS
WITH AFTERNOON THUNDERSTORMS EXPECTED FRIDAY AND SATURDAY AS ANOTHER
SHORTWAVE MOVES OVER THE REGION. HAVE LEFT SLIGHT CHANCE POPS IN THE
FORECAST FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.
BY SATURDAY NIGHT THROUGH MONDAY...THE REGION SHOULD CONTINUE TO BE
UNDER THE INFLUENCE OF THE NW SIDE OF A RIDGE. THIS MAY ACTUALLY
KEEP DAYTIME TEMPS IN THE LOW TO MID 90S WITH NIGHTTIME LOWS IN THE
UPPER 60S TO LOW 70S.
&&
.AVIATION...
EXPECT LIGHT WIND AND MOSTLY DRY WX THROUGH THE PERIOD WITH HIGH
PRESSURE IN CONTROL. HAZY/FOGGY CONDITIONS ARE AGAIN EXPECTED
TONIGHT...DROPPING MSL TO MVFR FOR MUCH OF THE NIGHT/EARLY TOMORROW
MORNING. CONDITIONS WILL BE SLIGHTLY BETTER AT HSV...WITH ONLY A
BRIEF PERIOD OF REDUCED VIS POSSIBLE AROUND DAYBREAK.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 73 98 72 90 69 / 10 20 30 40 20
SHOALS 72 100 72 91 70 / 20 20 30 40 20
CULLMAN 71 97 73 90 70 / 10 20 20 40 20
FAYETTEVILLE 72 96 71 88 67 / 10 20 30 40 20
ALBERTVILLE 72 97 73 92 70 / 10 20 20 40 20
FORT PAYNE 70 97 71 92 67 / 10 20 20 40 20
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: COLBERT...CULLMAN...DE KALB...FRANKLIN AL...
JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
MARSHALL...MORGAN.
TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: FRANKLIN TN...LINCOLN...MOORE.
&&
DISCUSSION...77/LATIMER
AVIATION...JLLHazardous weather outlook, Jul 21, 11:45 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CDT MON JUL 21 2008
ALZ001>010-016-TNZ076-096-097-221000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1245 PM CDT MON JUL 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THROUGH TONIGHT...
A HEAT ADVISORY IS IN EFFECT THROUGH 8 PM THIS EVENING AS AN AREA OF
HIGH PRESSURE OVER THE SOUTHEASTERN STATES CREATES DANGEROUSLY HOT
CONDITIONS ACROSS THE TENNESSEE VALLEY. TEMPERATURES AND HEAT
INDICES WILL EXCEED 100 DEGREES...ESPECIALLY IN NORTH CENTRAL AND
NORTHWEST ALABAMA...INCLUDING THE CITIES OF
HUNTSVILLE...DECATUR...AND MUSCLE SHOALS.
ISOLATED SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A MORE MOIST AND UNSTABLE AIRMASS WILL BECOME ESTABLISHED ACROSS THE
TENNESSEE VALLEY WITH PRIMARILY AFTERNOON AND EVENING THUNDERSTORMS
POSSIBLE EACH DAY THROUGH SUNDAY.
A COLD FRONT WILL SAG SOUTH TOWARD THE TENNESSEE VALLEY ON WEDNESDAY
AND BRING AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS TO THE
AREA AS IT MOVES ACROSS TENNESSEE AND ALABAMA. THE MAIN THREATS FROM
THUNDERSTORMS THAT DEVELOP ON WEDNESDAY AFTERNOON AND EVENING WILL
BE GUSTY WINDS AND BRIEF HEAVY RAIN.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
JLL
Thunderstorm Wind, Jackson
- When
- July 21, 4:35 PM CST to 4:40 PM CST
- Where
- Jackson County, 5.37 mi SSE of Higdon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.776, -85.601
A few trees were downed by thunderstorm winds just northeast of Ider on County Road 155 and highway 75.
Thunderstorm Wind, Dekalb
- When
- July 21, 6:55 PM CST to 7:00 PM CST
- Where
- Dekalb County, 1.52 mi SSW of Lands Xrds
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.459, -85.876
A tree was downed onto a house by thunderstorm winds at Heaton Road in the Shiloh community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, July 21, 20082 deaths · 4 injured · $105,000 · 82 kt wind · 28 events
- Hail and Damaging Winds in Iowa, July 21, 2008$2.5 million · 1.75 in hail · 81 events
- Tornado and Hail in Illinois, July 21, 2008$485,000 · EF1 · 39 events
- Hail and Damaging Winds in Indiana, July 21 to 22, 2008$765,000 · 1.75 in hail · 48 events
- Damaging Wind and Heavy Rain in Arizona, July 21, 20083 injured · $1.0 million · 60 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, July 21, 2008$525,000 · 1.25 in hail · 29 events
- Damaging Winds and Lightning Strike in Illinois, July 21, 2008$645,000 · 70 kt wind · 21 events
- Damaging Winds in Illinois, July 21, 2008$300,000 · 65 kt wind · 24 events
- Hail and Damaging Winds in Iowa, July 21 to 23, 2008$161,000 · 70 kt wind · 35 events
- Hail and Damaging Winds in North Carolina, July 21, 2008$500,000 · 80 kt wind · 11 events
- Hail and Damaging Winds in Georgia, July 21, 2008$218,000 · 1.25 in hail · 26 events
- Hail and Damaging Winds in North Carolina, July 21 to 22, 2008$180,000 · 1.75 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120455, 120452.